Virginia, 2024Damaging Winds in Virginia, July 4, 2024
July 4, 2024 · NWS LWX · 3 events in 2 counties and zones
A weak disturbance triggered a couple of thunderstorms that produced localized wind damage over portions of the central Shenandoah Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance triggered a couple of thunderstorms that produced localized wind damage over portions of the central Shenandoah Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 2:56 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 4, 2:56 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
356 PM EDT Thu Jul 4 2024
.SYNOPSIS...
High pressure will remain in place offshore through early next
week. A weak cold front will move through on Saturday, before
stalling out in the vicinity through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current radar imagery shows two large clusters of shower/thunderstorm
activity. One stretches from south-central PA to just east of
the Blue Ridge in Central Virginia. This activity is slowly
progressing off toward the east, and should track through the
remainder of the forecast area between now and roughly 7 PM.
Behind that activity, there's around a 100 mile gap where there
isn't much thunderstorm activity through western portions of our
forecast area. Then another area of thunderstorms extends
southward from Ohio through central West Virginia and into far
southwestern Virginia. This activity is also tracking eastward,
and will move into our area this evening. Most CAMs attempt to
have these storms fall apart as they cross the mountains, but if
they do hold together, they could have implications for
fireworks shows in the evening. Extrapolating out the forward
motion of this system puts it in the middle of our forecast area
around 9 PM, with the ongoing storms in our area located off to
the east.
Thus far, storms have been rather unimpressive despite around
1000-2000 J/kg of MLCAPE present. Deep, saturated profiles (PWAT
values around 2.2-2.3 inches according to SPC Mesoanalysis) have
limited outflow accelerations, but have led to heavy rainfall
producing storms. With around 20-25 knots of mid-level flow
present, storms have remained progressive thus far. With storms
moving along and background drought conditions in place,
flooding isn't expected in rural areas (where nearly 3 inches of
rain in an hour is needed to cause issues). Some isolated
instances of flooding can't be ruled out in urban areas, but
even that doesn't look overly likely at the moment. A wet
microburst or two can't be ruled out as well, but it largely
appears to be an environment that isn't favorable for severe
thunderstorms.
Thunderstorm activity will wind down with loss of daytime
heating through the first half of the overnight. Drier
conditions are expected during the second half of the night.
Some patchy fog may be possible later tonight, especially in
locations to the west of the Blue Ridge that received rainfall
today. Temperatures will remain mild overnight, with lows
generally in the low-mid 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Hot and humid conditions will persist into Friday and Saturday.
Highs both days are expected to make it into the low-mid 90s.
When coupled with dewpoints in the mid 70s, this will lead to
peak heat index values in excess of 100-105 degrees. Heat
Advisories are in effect for portions of the area tomorrow, and
additional Heat Advisories may be needed on Saturday.
Afternoon/evening thunderstorms will also be possible both days.
There won't be much large scale forcing for ascent present
tomorrow, so overall coverage of storms may be a bit lower. By
Saturday, a shortwave trough will track to our northwest,
driving a cold front into our area. This boundary may help to
focus thunderstorm activity to the east of the Blue Ridge
Saturday afternoon.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A cold front is expected to push through the area by Sunday morning,
stalling as a weak boundary just to our east. Brief ridging looks to
keep us mostly dry on Sunday, with highs a little cooler than
Saturday, but not as humid with dewpoints in the 60s. Any showers
and thunderstorms that do develop will be restricted to near the
stalled boundary, so far southern Maryland in our area.
Heading into the work week, continuing moisture advection on
southerly flow behind high pressure offshore will allow for
scattered afternoon showers and thunderstorms on Monday. The focus
of showers will be dependent on where the stalled boundary is
(currently still expected to be to our east) and where there are any
minor perturbations aloft.
For Tuesday, as a low pressure system moves into the Great Lakes, a
leading trough could act as the focus for convection in the
afternoon and evening over our area. Showers and thunderstorms
appear more likely Tuesday than Monday thanks to the added lift,
with PoPs 50-70%. Precip chances on Wednesday will be dependent on
how the cold front associated with the Great Lakes system evolves.
With only weak boundaries moving through and southerly flow for most
of the extended, high temperatures are expected to remain in the 80s
to low 90s for much of the area.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected at the terminals through
Saturday. Afternoon/evening thunderstorms will be possible each
day, potentially leading to temporary restrictions. Winds will
be light out of the south.
Storms are currently ongoing from near HGR southward to CHO.
Those storms will progress eastward through the late afternoon
and evening, eventually impacting the metro area terminals.
Additional thunderstorms are present across central WV, and will
move into the area during the late evening, after a few hour
lull in-between.
Sunday appears dry with high pressure building in behind a boundary
stalled to our east. For Monday, scattered showers and thunderstorms
are possible in the afternoon which could bring brief periods of sub-
VFR conditions to the terminals.
&&
.MARINE...
SCAs remain in effect this afternoon in southerly flow in
central portions of the Bay, as well as the lower tidal Potomac.
Elsewhere, sub-SCA southerly flow is expected today. SMWs may be
needed over the waters late this afternoon into this evening in
association with any thunderstorms that move over the waters.
Sub-SCA level southerly flow is expected on both Friday and
Saturday. SMWs may be needed once again either afternoon as
storms move over the waters.
Light winds are expected on Sunday with high pressure over the
waters and a boundary stalled to the east. Winds increase out of the
south/southeast on Monday and could approach SCA criteria with
southerly channeling.
&&
.TIDES/COASTAL FLOODING...
Steady southerly winds through Saturday night are likely to result
in minor coastal flooding at the more sensitive locations each day.
This is going to be during the highest diurnal tide, which is
currently in the morning. Annapolis is most likely to hit minor
flooding each day, with DC SW Waterfront, Havre de Grace, and
Baltimore needing a close watch.
A weak front pushes south of the area Sunday, bringing light
northwest/north winds and a brief reprieve from coastal flooding.
However, stronger southerly flow is expected again next week, likely
leading to additional periods of coastal flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from noon to 8 PM EDT Friday for DCZ001.
Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory from noon to 8 PM EDT Friday for MDZ008-011-013-
014-016>018-504-506-508.
Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
016-504-506.
VA...Heat Advisory from noon to 8 PM EDT Friday for VAZ050-051-
053>057-502-527.
Heat Advisory until 8 PM EDT this evening for VAZ053>056-527.
WV...None.
MARINE...Heat Advisory from noon to 8 PM EDT Friday for ANZ530.
Small Craft Advisory until 8 PM EDT this evening for ANZ533-
537-541.
Small Craft Advisory until 1 AM EDT Friday for ANZ534-543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...CAS
AVIATION...KJP/CAS
MARINE...KJP/CAS
TIDES/COASTAL FLOODING...KRRHazardous weather outlook, Jul 4, 3:35 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
435 PM EDT Thu Jul 4 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-052045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
435 PM EDT Thu Jul 4 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Hot and humid conditions are expected today. This could lead to
an increased risk of heat illness for those outdoors. A Heat
Advisory is in effect from noon to 8 PM today for most of the
area.
A few severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the primary threat. Isolated
instances of flooding are possible as well.
Special Marine Warnings may be needed this afternoon as strong to
severe thunderstorms move across the local waters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat and humidity could lead to an increased risk of heat illness
for those outdoors Friday. A Heat Advisory is in effect for all of
the area from noon to 8 PM Friday. Hot and humid conditions will
likely continue Saturday.
Scattered severe thunderstorms are possible Saturday afternoon
and evening. Damaging wind gusts are the primary threat. Isolated
instances of flooding are possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter should report instances of wind damage and flooding to the
National Weather Service through this evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-052045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
435 PM EDT Thu Jul 4 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A few severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the primary threat. Isolated
instances of flooding are possible as well.
Hot and humid conditions are expected today. This could lead to
an increased risk of heat illness for those outdoors.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat and humidity could lead to an increased risk of heat illness
for those outdoors Friday. A Heat Advisory is in effect for areas
along and east of the I-81 cooridor from noon to 8 PM Friday. Hot
and humid conditions will likely continue intoSaturday.
Scattered severe thunderstorms are possible Saturday afternoon
and evening. Damaging wind gusts are the primary threat. Isolated
instances of flooding are possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter should report instances of wind damage and flooding to the
National Weather Service through this evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-052045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
435 PM EDT Thu Jul 4 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A few severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the primary threat. Isolated
instances of flooding are possible as well.
Hot and humid conditions are expected today. This could lead to
an increased risk of heat illness for those outdoors.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat and humidity could lead to an increased risk of heat illness
for those outdoors Friday afternoon and evening. Hot and humid
conditions will likely continue into Saturday.
Scattered severe thunderstorms are possible Saturday afternoon
and evening. Damaging wind gusts are the primary threat. Isolated
instances of flooding are possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter should report instances of wind damage and flooding to the
National Weather Service through this evening.
In the hours before
Local storm report, Jul 4, 4:41 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
541 PM EDT Thu Jul 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Marine Tstm Wind 1 SSE The Mall 38.88N 77.02W
07/04/2024 E39 mph District of Columb DC Mesonet
A thunderstorm produced an estimated wind gust to 34
knots (39 MPH) near a personal weather station at The
Wharf (KDCWASHI502) adjacent to the tidal Potomac River.
&&
Event Number LWX2403417
DHLocal storm report, Jul 4, 4:42 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
542 PM EDT Thu Jul 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Marine Tstm Wind 2 E Dahlgren 38.33N 77.02W
07/04/2024 E39 mph ANZ536 VA Buoy
A thunderstorm produced an estimated wind gust to 34
knots (39 MPH) near the Tower 70 WeatherFlow sensor
(XT70).
&&
Event Number LWX2403418
DHThunderstorm Wind, Rockingham
- When
- July 4, 5:05 PM EST
- Where
- Rockingham County, 0.45 mi NW of Pleasant Vly
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.384, -78.906
A wind gust of 52 knots (60 MPH) was measured by a Tempest station on Cottontail Trail.
Thunderstorm Wind, Augusta
- When
- July 4, 5:21 PM EST
- Where
- Augusta County, 1.74 mi WSW of Weyers Cave
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.273, -78.931
Trees blew down in the 600 block of Keezletown Road.
Thunderstorm Wind, Augusta
- When
- July 4, 5:22 PM EST
- Where
- Augusta County, 0.44 mi WSW of New Hope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.197, -78.907
Trees blew down onto power lines in the 500 block of VA-608 Battlefield Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, July 4 to 13, 20244 deaths · 11 events
- Excessive Heat in Arizona, July 4 to 12, 20241 death · 4 events
- Rip Current in North Carolina, July 4, 20241 death · 1 event
- Flash Flood and Hail in Missouri, July 4 to 5, 2024$164,000 · 1 in hail · 22 events
- Wildfire in Washington, July 4 to 7, 2024$241,000 · 1 event
- Damaging Wind in Iowa, July 4, 2024$90,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Oklahoma, July 4, 2024$52,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, July 4, 2024$15,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Alabama, July 4, 202418 events
- Flooding in South Dakota, July 4 to 6, 2024$15,000 · 4 events
- Damaging Wind in Indiana, July 4, 2024$15,000 · 61 kt wind · 1 event
- Tornado and Hail in New Mexico, July 4 to 5, 20241.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179219, 1179221, 1179223.